Alert archive / Illinois / Flash Flood Warnings in 2025

Flash Flood Warning 51, NWS St. Louis, MO

September 23, 2025Bond County, Fayette County, Illinois

NWS St. Louis, MO issued this flash flood warning at Sep 23, 2025, 5:44 PM CDT for Bond County, Fayette County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2025, 5:44 PM CDT (22:44 UTC)
Expired
Sep 23, 2025, 8:15 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Bond County, IL, Fayette County, IL

The radar

The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

909 
WGUS53 KLSX 232244
FFWLSX
ILC005-051-240115-
/O.NEW.KLSX.FF.W.0051.250923T2244Z-250924T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
544 PM CDT Tue Sep 23 2025

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northeastern Bond County in south central Illinois...
  Central Fayette County in south central Illinois...

* Until 815 PM CDT.

* At 544 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Vandalia, Greenville, St. Elmo, Brownstown, Mulberry Grove, 
  Shobonier, Woburn, Avena, Pleasant Mound, Pittsburg, St. Peter, 
  Smithboro, Hagerstown, St. Paul, Loogootee, St. James and 
  Dudleyville.

This includes Interstate 70 in Illinois between exits 45 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3899 8926 3905 8881 3882 8881 3882 8943
      3896 8944

FLASH FLOOD...RADAR INDICATED

$$

Kimble
1 follow-up statement
573 
WGUS73 KLSX 240018
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
718 PM CDT Tue Sep 23 2025

ILC005-051-240115-
/O.CON.KLSX.FF.W.0051.000000T0000Z-250924T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Fayette IL-
718 PM CDT Tue Sep 23 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT THIS 
EVENING FOR NORTHEASTERN BOND AND CENTRAL FAYETTE COUNTIES...

At 718 PM CDT, Doppler radar indicated that the thunderstorms 
producing heavy rain across the warned area had ended. While the 
heaviest rain is over, it will take some time for high waters to 
recede.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Vandalia, Greenville, St. Elmo, Brownstown, Mulberry Grove, 
  Shobonier, Woburn, Avena, Pleasant Mound, Pittsburg, St. Peter, 
  Smithboro, Hagerstown, St. Paul, Loogootee, St. James and 
  Dudleyville.

This includes Interstate 70 in Illinois between exits 45 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3899 8926 3905 8881 3882 8881 3882 8943
      3896 8944

FLASH FLOOD...RADAR INDICATED

$$

Kimble

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:23 PM CDT, 3 hours 21 minutes earlier. Its key messages:

  • Widespread showers with embedded thunderstorms will continue tonight into Wednesday providing beneficial rainfall to the area.
  • Dry weather is forecast Thursday afternoon through the weekend with temperatures moderating back above normal.
Area forecast discussion, Sep 23, 2:23 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
223 PM CDT Tue Sep 23 2025

.KEY MESSAGES...

- Widespread showers with embedded thunderstorms will continue
tonight into Wednesday providing beneficial rainfall to the
area.

- Dry weather is forecast Thursday afternoon through the weekend
  with temperatures moderating back above normal.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 222 PM CDT Tue Sep 23 2025

Widespread rain and a few embedded thunderstorms have continued
to march eastward across the area at about a 20-25 mph clip.
Rainfall rates have generally been in the 0.10-0.20" range, though
rainfall rates have been much higher (>1.50"/hr) in areas of
convection. Increasing low-level moisture convergence is expected
this evening, with the strongest convergence expected to be
roughly along/near the I-70 corridor through about 0500 UTC
Wednesday. Overnight, this exits to the east/southeast so the
coverage of rain showers should become more scattered in nature
vs. widespread. This theme of isolated to widely scattered showers
should continue for much of the day on Wednesday. By the
afternoon, a secondary midlevel shortwave trough will moving out
of the south-central Plains. This feature along with some modest
increase in diurnal instability (albeit very weak) should lead to
more widespread showers and possibly a few thunderstorms as well.
This activity should be most prevalent across central and
southeast Missouri Wednesday afternoon before spreading eastward
into southwest Illinois in the evening. The widespread rain then
should advect out of the area late Wednesday night as the midlevel
shortwave departs into the Ohio Valley. In terms of additional
rainfall totals this evening through tomorrow night, most areas
should see at least 0.50" or more of rain, with the exception of
northeast Missouri/west central Illinois. The highest totals
(1.00-1.50") are most likely across eastern Missouri and south-
central Illinois. The 12Z HREF LPMM has some very beefy pockets
(3-5+"), but these totals seem unrealistic due to a member (12Z
HRRR) having a lot of convection, which is not expected. That
being said, I could see some 2-3" totals where any weaker
convection is able to train. If this occurs, this would be most
likely near the aforementioned I-70 corridor in eastern
Missouri/south central Illinois where the low-level moisture
convergence is expected to be strongest this evening.

Temperatures tonight are expected to be on the mild side, with lows
only dropping back into the mid 60s for most locations. Highs on
Wednesday will struggle to rise too much given low clouds, a north
wind, and on/off rain showers. That triumvirate is very good at
holding down temperatures and I think tomorrow will be no exception.
Highs are only expected to be in the low 70s for most locations, or
about 5-7 degrees below normal for the date.

Gosselin

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 222 PM CDT Tue Sep 23 2025

(Thursday)

The closed low across the Great Lakes is forecast to weaken and move
out into the northeastern US by Thursday, with rising mid/upper
level heights across the mid-Mississippi Valley. Rain chances will
decrease through the period, with only some remnant shower activity
possible mainly Wednesday night into Thursday morning.

Daytime highs on Thursday will be a bit on the cool side once again,
though not as cool as Wednesday. Highs in the mid 70s are expected,
just a few degrees below average.

(Thursday Night - Next Tuesday)

Dry weather with warm days and cool nights is forecast beginning
Thursday night along with a dearth of cloud cover for the most part.
Lows are expected to be in the low to mid 50s with highs in the low
to mid 80s.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1207 PM CDT Tue Sep 23 2025

Widespread showers and a few embedded thunderstorms will continue
to march eastward at about 15-20 mph. Visibilities within the rain
showers will predominantly be MVFR, but brief periods of IFR
conditions are expected in the heavier downpours. The rain will
largely stick around through the evening hours before becoming
more scattered as it pushes southeastward. Ceilings will decrease
from west to east this afternoon/evening, with IFR conditions
expected overnight into Wednesday morning. There also will be some
fog around tonight, but ceilings are the main concern as
visibilities likely will stay in the 3-5 SM range. Slowly
improving conditions are expected to begin in terms of
ceilings/visbys Wednesday morning.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 23, 2:30 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
230 PM CDT Tue Sep 23 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
230 PM CDT Tue Sep 23 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through early tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms across much of the area through
Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:24 PM CDTDense Fog AdvisoryLSXBond, Clinton, Fayette, Marion, Monroe, Randolph and 2 more9 hr
Sep 23, 5:05 PM CDTAreal Flood AdvisoryLSXFayette40 min

Nearby

Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.